Vaporizer Associated Lung Injury (VALI) in a Young Female
Vaporizer associated lung injury (VALI), as recently defined by the Centers for Disease Control 1, is an emergent diagnosis with few published case reports. Typically, patients present with either gastrointestinal or pulmonary symptoms and laboratory studies suggestive of significant inflammation after the use of a vaporizer smoking device within the previous 90 days 2,3,4. Here, we report a case of VALI in a 30 year old patient who was actively using such a device. A 30 year old female with a past medical history of asthma presented to our emergency department complaining of a one week history of worsening dyspnea. Review of systems was significant for nonproductive cough, pleuritic chest pain, generalized weakness, fever, chills, nausea, vomiting, and diarrhea. Additionally, the patient endorsed a history of upper respiratory infection (URI) three weeks prior. Social history was remarkable for smoking marijuana twice weekly for 10 years and vaporizing marijuana oil cartridges once weekly for 3 months. Vital signs revealed tachycardia and fever. Physical examination was remarkable for a toxic appearing, tachycardic, female in mild respiratory distress with decreased breath sounds at the bilateral lung bases and diffuse end-expiratory wheezes. Laboratory studies revealed a white blood cell count of 17 x 10 3 cells/mL, with significant neutrophilic predominance, an erythrocyte sedimentation rate of 82 mL/hr, and a high-sensitivity C-reactive peptide greater than 200 mg/L. Chest x-ray was significant for bilateral patchy infiltrates and computed tomography of the chest without contrast demonstrated bilateral, diffuse, ground glass opacities. Given the patient’s previous history of URI and radiologic findings, she was initially diagnosed with post-viral pneumonia, prompting collection of respiratory and blood cultures and initiation of antibiotics. The patient’s cultures were negative and, unfortunately, she continued to symptomatically worsen, requiring increased supplemental oxygen. Since the patient rapidly decompensated, work up for other etiologies to explain her presentation, including autoimmune serologies, measurement of serum immunoglobulins, and uncommon infectious etiologies was begun. Ultimately, the patients work up was unrevealing, and as such, she was begun on a 7 day course of glucocorticoids, with subsequent improvement. This case is significant because it adds to the growing body of evidence that is being actively used to define the characteristics of and potential treatments for a newly defined illness. Due to the severity and rapidity with which patients with VALI can decompensate, it is imperative that providers be aware of any potential etiology and available treatment options for patients presenting with VALI.